Alert archive / Maryland / Tornado Warnings in 2003
Tornado Warning 28, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 2, 2003, 4:53 PM EDT for Charles County, Maryland. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 2, 2003, 4:53 PM EDT (20:53 UTC)
- Expired
- Sep 2, 2003, 5:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Charles County, MD
The radar
The Sterling radar (KLWX), 82 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 222 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 022053 TORLWX MDC017-022130- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 453 PM EDT TUE SEP 2 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR SOUTHEAST CHARLES COUNTY IN SOUTHERN MARYLAND * UNTIL 530 PM EDT. * AT 453 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 3 MILES WEST OF TOMPKINSVILLE...MOVING SOUTHEAST AT 15 MPH. THIS DANGEROUS STORM COULD PRODUCE A TORNADO AT ANY TIME. * COBB ISLAND AND WICOMICO ARE IN THE PATH OF THIS STORM. IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3845 7699 3831 7700 3825 7682 3845 7686 $$ MANNING
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 2, 3:15 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 2, 3:15 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EDT TUE SEP 2 2003 WELL...AS I FEARED TSTMS HV DVLPD ALONG DIFFERENTIAL HTG BNDRY ACROSS SRN 1/3 OF THE CWA. TEMPS RANGING FM L90S TO M70S IN CWA. RDR OPERATOR IS KEEPING CLOSE EYE ON STORMS AND WRNGS WL BE ISSUED IF NEEDED. AFTER THIS THE NEXT PROB IS THE PTNL FOR FLOODING. GIVEN LOCATION OF STATIONARY BNDRY AND FACT THAT MANY MORE HRS EXIST WHERE RAINFALL COULD BE AT LEAST MDT HV ISSUED A FLD WTCH FOR NW CORNER OF THE CWA. IN EARLIER FLD OUTLOOK STMTS I THOUGHT THAT WED NGT-THURS WOULD BE THE MAIN PROBLEM TIMES...BUT NEWER MDLS/CURRENT TRENDS MAKE ME THINK THAT WED-WED NGT HV THE HIGHEST PTNL FOR FLDG. MIDSHIFT TNGT IS ACTUALLY WORKING W/ ME NOW...AND HV BRIEFED THAT WTCH MAY NEED TO BE EXPANDED OVRNGT. OVRNGT TEMPS 65-70. WED L80S. WOODY ...LONG TERM...WED NIGHT THRU TUE... WITH A FRONT IN THE VICINITY AND THE REMNANTS OF GRACE APPROACHING SHOWERS AND THUNDERSTORMS WILL BE LIKELY...WED NIGHT INTO THURSDAY. PWATS OVER 2 AND GOOOD LIFT TRANSLATES TO PERIODS OF HEAVY RAINFALL. THETA E RIDGE WILL BE SLOWLY SHUNTED SOUTHEAST OF THE AREA THURSDAY NIGHT/EARLY FRIDAY. ETA AND GFS SIMILAR IN THE PLACEMENT OF BEST UPPER DIVERGENCE AND LOW LEVEL MSTR CONVERGENCE. BRINGING FIRST UPPER DIVERGENCE BULLSEYE ACROSS THE AREA WED AFTERNOON/EVE AND THE SECOND MIDDAY THURSDAY OVER PORTIONS OF VA AND MD. DRIER AIR WILL FINALLY MOVE INTO THE AREA ON FRIDAY WITH FRONT/ SHEAR AXIS ALONG THE EASTERN SHORE. BASED ON POSITION OF FRONT AND LINGERING LOW LEVEL MOISTURE WILL KEEP CHANCE OF SHOWERS FRIDAY. HIGH PRESSURE BUILDS INTO THE AREA FOR SATURDAY THROUGH EARLY NEXT WEEK. SOME MOISTURE POOLING ALONG NEXT WEAK BOUNDARY APPROACHING FROM THE NORTH ON TUESDAY. WILL GO WITH PARTLY CLOUDY FOR NOW. /CPW .LWX... DC...NONE. MD...FLD WTCH MDZ002-003. VA...FLD WTCH VAZ027>031. WV...FLD WTCH WVZ048>053-055.
Hazardous weather outlook, Sep 2, 11:29 AM EDT, 5 hours 24 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-030800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT TUE SEP 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... PERIODIC HEAVY RAIN IS EXPECTED FROM LATE TONIGHT THROUGH EARLY FRIDAY. THIS MAY CAUSE RAPID RISES OF SMALL CREEKS AND STREAMS THROUGHOUT THE AREA. A FLOOD POTENTIAL OUTLOOK HAS BEEN ISSUED WITH FURTHER DETAILS.
In the hours before
Special weather statement, Sep 2, 4:16 PM EDT, 37 minutes before
VAZ053-022100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 416 PM EDT TUE SEP 2 2003 ...STRONG THUNDERSTORM MOVING INTO FAIRFAX COUNTY... AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF LORTON...MOVING EAST AT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BURKE...FORT BELVOIR...FRANCONIA...HYBLA VALLEY...LORTON...MOUNT VERNON...NEWINGTON...THE MIXING BOWL AND SPRINGFIELD WILL BE AFFECTED BY THIS STORM THROUGH 500 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
Local storm report, Sep 2, 4:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT TUE SEP 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM STAFFORD VA 1.00 IN HAIL
09/02/03 STAFFORD QUARTER SIZED HAIL
REPORTED BY LAW
ENFORCEMENT.Local storm report, Sep 2, 4:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT TUE SEP 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM DAHLGREN VA 1.00 IN HAIL
09/02/03 KING GEORGE QUARTER SIZED HAIL.
AMATEUR RADIO REPORT.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:07 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 53 min |
| Sep 2, 5:00 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 60 min |
| Sep 2, 5:47 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 28 min |
Nearby
Tornado Warnings in Maryland, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.